|Fatigue & Short Term Memory Loss
Dec 28, 2003
My problem is that even if I sleep for 8 hours, I never feel rested. I have also been experiencing short term memory loss, sometimes as quickly as a minute after being told something or find myself reading things several times. I also have trouble getting to sleep at night.
I have mentioned these things to my doctors ( I go to the VA) but they seem to always glaze over them and this is of concern to me as I am trying to enter back into the workforce after having been on disability for ten years. I have had my testosterone checked and it is normal. Can you suggest anything else that might be causing this. I don't know if this would help but I am a 5'11", 213# caucsian male aged 47. My t-cells were at 1100 but have recently come down to about 840 due to the change to Atazanavir. Help!! Have I lost my energy for good? Will my memory get worse?
Response from Dr. Frascino
Reentering the work force after 10 years on disability can be challenging! You'll need the help of your HIV specialist. You should probably also consult with a disability lawyer (or at least a benefits counselor) so that you don't put any of your current benefits at risk, just in case the reentry doesn't go very smoothly and you need to go back out on disability. Also, you might want to hold off on rejoining the 9 to 5 gang until you get your current problems sorted out. For instance, if you're having insomnia problems, it may just be an annoyance now, because you can catch a nap after your afternoon yoga class. However, if you're caught napping at your desk in the office, the other secretaries might tell the boss, and then you'll get a bad performance review, which could lead to a demotion or even termination. Then bang, you're back in yoga class, but have no benefits. Next, what about those memory lapses? Could they be "senior moments," even though you are only 47 and have been having them sporadically all your life? Perhaps, but cognitive dysfunction (memory loss and other "thinking" abnormalities) can be common in HIV disease. The virus can, and often does, get into the brain. Sure, no problem forgetting the guy's name who just bought you a beer during happy hour, but if you forget a big client's proposal on the Metro on your way to work, again, you're heading for trouble and maybe the unemployment line.
So what to do? Well, immunologically you are doing well (T-cells 840-1100 range). I'll assume your viral load is low or undetectable and that you are "tolerating" your meds. You need to have a real heart-to-heart chat with your HIV specialist. Advise him or her that "glazing over" these issues is no longer acceptable.
Regarding your current problems fatigue, memory loss, insomnia, etc. several things are worth evaluating:
1. Sustiva is well known to cause problems with the central nervous system. (Seen in over 50 percent of folks who take it.) This can include concentration and memory problems, abnormal dreams, insomnia (another complaint of yours), and a wide variety of other symptoms. If your current symptoms started or worsened around the time you started this med, Sustiva may be part of your problem. Often drug side effects lessen significantly or completely resolve on their own over time. But if after six to eight weeks the problems remain, they probably are not of the "transient" nature.
2. Psychological problems, such as stress, anxiety, or depression, can also be associated with fatigue, insomnia, memory problems, and a host of other symptoms. Studies have shown that we HIVers are twice as likely to be depressed as our neggie counterparts. Considering what we all have to deal with, that's not really such a surprise now, is it? It's a crisis-crowded world out there! An HIV-savvy doc should be able to help determine if there is a psychological component to your complaints, and help guide you to appropriate treatment, i.e. counseling and/or medication.
3. Anemia can cause concentration problems, fatigue, as well as a whole host of other symptoms shortness of breath, headaches, exercise intolerance, rapid heart beat, decreased libido, and on and on. This is easily screened for with a simple blood test.
This is only a very short list of the possible contributing factors to your current complaints. Next step is to discuss your concerns with your HIV specialist. Don't be shy about demanding that he/she take your quality of life issues seriously. Sure, it's wonderful that your T-cells are high, but if you're too wiped out to work (or celebrate), that's not acceptable. Quality of life has to be an integral part of all of our treatment regimens.
Good luck. Write back if you need additional help.
Fatigue and Anemia
Pain without meds
- Hiv And Short Term Memory Loss
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
- White Tongue After Anal Sex Without Condom Does It Mean I Have HIV
- Can You Have Sex While Being Treated For Std?
- Thrush Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.